Volume 11 Issue 218
Published - 14:00 UTC 08:00 EST 22-Aug-2009 
Next Update - 14:00 UC 08:00 EST 23-Aug-2009

Editor: Susan K. Boyer, RN
© Vidyya.
All rights reserved.




  

 




Anesthesiologists study antidote for local anesthetic drug toxicity

(22 August 2009: VIDYYA MEDICAL NEWS SERVICE) -- On rare occasions, anesthesiologists are required to treat the toxic effects of local anesthetic drugs on the heart, a rare, but dangerous complication of regional anesthesia or nerve block that can induce irregular heartbeats or cardiac arrest. Such cases of local anesthetic-related cardiac arrest typically occur in conjunction with large doses of local anesthetics and can result in patient fatality. A new study in the September issue of the journal Anesthesiology explores optimal treatments for severe local anesthetic toxicity, and questions the use of epinephrine to reverse cardiac arrest.

Anesthesiologist Guy L. Weinberg, M.D., has been working on an antidote for local anesthetic-induced cardiac arrest for the past five years. The study in the September Anesthesiology builds on Dr. Weinberg’s previous work , which revealed that infusions of a simple lipid (fat) mixture that contains soybean oil reversed local anesthetic-induced cardiac arrest in animals. The first demonstration in a human that lipid can reverse cardiac arrest due to local anesthetic overdose was reported in Anesthesiology in 2006 by Dr. Meg Rosenblatt and colleagues from Mt Zion hospital in New York. Subsequently, more than a dozen cases have been reported of patients saved by infusing lipid after local anesthetic caused severe cardiac toxicity.

Dr. Weinberg and colleagues continue to evaluate effective treatments for cardiac drug toxicity in the newly released study, and look specifically at the effect of administering epinephrine, the most commonly used drug in cardiac arrest cases, in conjunction with lipid emulsion infusion.

Complications with Epinephrine

While lipid emulsion infusion is effective in resuscitating patients with drug-induced cardiac arrest, the study found that adding high doses of epinephrine actually impair the ability of lipids to reverse severe local anesthetic-induced cardiac drug toxicity in animal test subjects, effectively impairing the recovery of cardiac function during resuscitation.

Further, the study’s researchers reported that the adverse effects of epinephrine seem to occur several minutes after administration. Test subjects receiving a dose of epinephrine experienced an initial return of blood pressure, but after ten minutes experienced severe complications.

“These findings suggest that repeated, high-doses of epinephrine can impair recovery of cardiac function during resuscitation. Though our findings are specific to local anesthetic-induced cardiac arrest, the adverse affects of epinephrine should be examined more generally for the drug’s overall potential to impede recovery from other causes of cardiac arrest,” said Weinberg.

Lipids and Resuscitation

The use of lipids and research on their effectiveness is broader than local anesthetic-induced cardiotoxicity. Case reports of rescue from severe cardiac toxicity caused by overdose of other drugs, like antidepressant medications and calcium channel blockers, also indicate that reversal may occur with lipid infusion.

Based on his previous research, Dr. Weinberg found that the simple lipid infusion protocol that he has developed appears to sequester (or pull) the toxic drug away from cardiac tissue like a sponge and reduce its harmful effects on the heart. This discovery and its use in other drug toxicities appear to be a significant leap in resuscitation of patients with drug-induced cardiac arrest.

Return to Vidyya Medical News Service for 22 August 2009

© Vidyya. All rights reserved.

Information appearing on the Vidyya Medical News Service is not intended as a substitute for professional medical care. Seek professional medical help and follow your health care provider's advice.

Interested in subscribing to our daily e-mail newsletter? Send an email to Vidyya@vidyya.com with the word subscribe in the subject field.